Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 121, NWS JSJ

September 22, 2005

NWS JSJ issued this flash flood warning at Sep 22, 2005, 1:30 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2005, 1:30 PM CDT (18:30 UTC)
Expired
Sep 23, 2005, 7:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 221840 CCA
FFWSJU
PRC001-009-035-041-043-055-059-075-111-113-121-123-133-149-153-
222030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
230 PM AST THU SEP 22 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES
  IN PUERTO RICO
     GUANICA
     CIDRA
     COAMO
     CAYEY
     GUAYANILLA
     AIBONITO
     ADJUNTAS
     SABANA GRANDE
     YAUCO
     VILLALBA
     PENUELAS
     JUANA DIAZ
     PONCE
     SALINAS
     SANTA ISABEL

* AT 2:30 PM AST...HEAVY AFTERNOON SHOWERS AND THUNDERSTORMS         
  ACROSS THE CORDILLERA CENTRAL ARE MOVING SLOWLY SOUTHEASTWARD      
  TOWARDS THE SOUTH COAST...AND ARE PRODUCING VERY HEAVY RAINFALL IN 
  EXCESS OF 2 TO 3 INCHES PER HOUR. LOCAL RIVERS AND STREAMS ARE     
  RISING RAPIDLY AND WILL PRODUCE FLOODING CONDITIONS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 4 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS AND ROADS ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1815 6622 1802 6624 1793 6696 1814 6697
      1813 6664

$$

70
1 follow-up statement
000 
WGCA72 TJSJ 222043
FFSSJU
PRC001-009-035-041-043-055-059-075-111-113-121-123-133-149-153-
222115- 

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST THU SEP 22 2005

* THE FLASH FLOOD WARNING EARLIER ISSUED BY THE NATIONAL WEATHER 
SERVICE IN SAN JUAN HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING 
COUNTIES
  IN PUERTO RICO
     GUANICA
     CIDRA
     COAMO
     CAYEY
     GUAYANILLA
     AIBONITO
     ADJUNTAS
     SABANA GRANDE
     YAUCO
     VILLALBA
     PENUELAS
     JUANA DIAZ
     PONCE
     SALINAS
     SANTA ISABEL

* AT 435 PM AST...DOPPLER RADAR AND SATELLITE IMAGERY DETECTED THAT 
THE HEAVY RAIN AND THUNDERSTORMS THAT AFFECTED THE MUNICIPALITIES 
MENTIONED ABOVE...HAS DIMINISHED AND MOVED AWAY. HOWEVER...LINGERING 
SHOWERS ARE STILL AFFECTING SOME OF THESE AREAS BUT NO SIGNIFICANT 
RAINFALL AMOUNTS ARE EXPECTED WITH THIS ACTIVITY AT THIS TIME.

$$

OB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:30 AM CDT, 3 hours earlier.

Area forecast discussion, Sep 22, 10:30 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1130 AM AST THU SEP 22 2005

.UPDATE...
A LINE OF SHOWERS ASSOCIATED TO THE TROPICAL STORM PHILLIPE WILL
MOVE SOUTH AND ACROSS THE ATLANTIC WATERS DURING THE AFTERNOON
HOURS. THESE SHOWERS ARE EXPECTED TO REACH THE NORTH COAST OF PUERTO
RICO LATER THIS AFTERNOON. THIS AFTERNOON WE ARE STILL EXPECTING
LOCAL EFFECTS TO COMBINE AND PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS OVER THE SOUTHERN HALF OF PUERTO RICO.
THE POTENTIAL REMAIN HIGH FOR LOCAL AND URBAN FLOODING.

.PREVIOUS DISCUSSION...
SYNOPSIS...MID TO UPPER LOW AND CONTINUES NORTH OF THE LOCAL AREA
WITH ASSOCIATED TROUGH NOW EXTENDING SOUTHWEST ACROSS PUERTO RICO
AND THE U.S. VIRGIN ISLANDS AND INTO THE EASTERN CARIBBEAN. LATEST
GFS MODEL GUIDANCE HAS THIS LOW GRADUALLY WEAKENING OVER THE WEEKEND
AS IT SLOWLY LIFTS NORTH NORTHWEST AND ACROSS THE LOCAL REGION. AS
THE ASSOCIATED TROUGH MOVES ACROSS THE REGION...EXPECT SOME
ENHANCEMENT IN THE DIURNAL CONVECTION DURING THE NEXT 24-36 HOURS
ACROSS PARTS OF THE LOCAL ISLANDS. MEANWHILE IN THE LOW LEVELS...A
BROAD AREA OF LOW PRESSURE EXTENDS FROM THE NORTHEAST CARIBBEAN
NORTHEASTWARD INTO THE WEST CENTRAL ATLANTIC...WITH THE SMALL
CIRCULATION OF THE POORLY ORGANIZED TROPICAL STORM PHILIPPE LOCATED
NEAR 23.3 NORTH... 57.2WEST...AT 0900 UTC...AND MOVING NORTH NEAR 12
MPH. CONSIDERABLE AMOUNT OF ENHANCED CONVECTION CONTINUES EAST OF
THE TROUGH AND EXTENDS ACROSS THE EASTERN CARIBBEAN AND THE SOUTHERN
PORTION OF THE LESSER ANTILLES. A WEAK TROPICAL WAVE IS LOCATED NEAR
51 WEST AND CONTINUE WEST ACROSS THE TROPICAL ATLANTIC. NO
SIGNIFICANT CONVECTION IS SO FAR ASSOCIATED WITH THIS WAVE.

&&

.DISCUSSION...THE EARLIER (00Z) UPPER AIR SOUNDINGS ACROSS THE AREA
INDICATED DRIER CONDITIONS ACROSS THE LOCAL REGION WITH A LIGHT
NORTHERLY LOW LEVEL WIND FLOW. LATEST SATELLITE IMAGERY AND DOPPLER
RADAR HOWEVER SHOWED PATCHES OF CLOUDS WITH SHOWERS AND ISOLATED
THUNDERSTORMS DRIFTING SOUTH SOUTHWEST ACROSS THE LOCAL ATLANTIC
WATERS AND REACHING PARTS OF THE NORTH COAST OF PUERTO RICO...AS
WELL AS ACROSS THE LOCAL SOUTHEASTERN CARIBBEAN WATERS. MODEL
GUIDANCE AS WELL AS SATELLITE IMAGERY SUGGEST NO SIGNIFICANT
MOISTURE INCREASE TODAY ACROSS THE REGION. THEREFORE...SHOWER
ACTIVITY ACROSS THE AREA TODAY WILL NOT BE WIDESPREAD...BUT THERE
WILL STILL BE SUFFICIENT UPPER LEVEL INSTABILITY AND LOW LEVEL
MOISTURE AVAILABLE...TO ENHANCE DIURNAL CONVECTION...AND PRODUCE
ISOLATED AREAS OF MODERATE TO HEAVY RAINFALL AND THUNDERSTORMS
ACROSS PARTS OF THE LOCAL ISLANDS.

&&

.MARINE...SEAS HAVE BEGUN TO DECREASE AND WILL CONTINUE TO SUBSIDE
THROUGH OUT THE DAY. THE NORTHEAST SWELLS GENERATED FROM PHILIPPE
WILL CONTINUE TO AFFECT THE REGIONAL WATERS FOR THE NEXT FEW
DAYS...ALTHOUGH SEA HEIGHTS WILL FALL TO 4 TO 5 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  77  90  77 /  40   0  60   0
STT  89  79  88  79 /  40  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU SEP 22 2005

PRZ001>013-AMZ710>750-231030-
630 AM AST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A MODESTLY MOIST AIRMASS IS IN PLACE OVER PUERTO RICO...BUT MID
LAYERS ARE RELATIVELY DRY. WINDS ARE EXPECTED TO BECOME LIGHTER AND
SWITCH DIRECTIONS DURING THE DAY...LEAVING MOST THUNDERSTORM
ACTIVITY DUE TO CONVERGING SEA BREEZES. WITH SLOW MOVEMENTS AND
CELLS THAT COULD LAST SOME TIME...URBAN AND SMALL STREAM FLOODING IS
POSSIBLE OVER ALMOST ALL OF INTERIOR PUERTO RICO. ONCE ACTIVITY
BEGINS HOWEVER...IT SHOULD BE SELF LIMITING...DUE TO STRONG BLOW-OFF
OF CLOUD TOPS AT UPPER LEVELS. THEREFORE THE POSSIBILITY OF FLOODING
WILL BE LIMITED TO THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...

CONTINUING MOIST AND UNSTABLE CONDITIONS DURING THE AFTERNOONS NORTH
OF THE CORDILLERA CENTRAL WILL MAKE LIMITED URBAN AND SMALL STREAM
FLOODING POSSIBLE FROM THUNDERSTORMS THERE FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-231030-
630 AM AST THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE
U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A MODESTLY MOIST AIRMASS AND LIGHT WINDS WILL ALLOW ISOLATED
THUNDERSTORMS TO GROW OVER THE U.S. VIRGIN ISLANDS DURING THE DAY
TODAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS EACH DAY ARE POSSIBLE...OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

SNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:11 PM CDTFlash Flood WarningJSJ18 hr
Sep 22, 3:22 PM CDTFlash Flood WarningJSJ18 hr
Sep 22, 3:40 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.